Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 58, NWS Grand Forks, ND

September 2, 2014Beltrami County, Marshall County, Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 2, 2014, 6:09 PM CDT for Beltrami County, Marshall County, Roseau County, Minnesota. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2014, 6:09 PM CDT (23:09 UTC)
Expired
Sep 2, 2014, 7:00 PM CDT
In force
51 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Beltrami County, MN, Marshall County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 156 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 6:15 PM CDTHAIL 12 E Middle River, MNSEVERAL QUARTERS MIXED IN WITH SMALLER DIAMETER HAIL.
Sep 2, 6:20 PM CDTHAIL 1.256 E Middle River, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2014-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2014-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WUUS53 KFGF 022309
SVRFGF
MNC007-089-135-030000-
/O.NEW.KFGF.SV.W.0058.140902T2309Z-140903T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
609 PM CDT TUE SEP 2 2014

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...
  EASTERN MARSHALL COUNTY IN NORTHWEST MINNESOTA...
  SOUTH CENTRAL ROSEAU COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 700 PM CDT

* AT 607 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES         
  NORTHEAST OF MIDDLE RIVER...AND MOVING SOUTHEAST AT 40 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GATZKE AROUND 625 PM CDT.
  GRYGLA AND ESPELIE AROUND 645 PM CDT.
  CARMEL AROUND 655 PM CDT.
  JELLE AND FOURTOWN AROUND 700 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE MALCOLM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4834 9525 4810 9542 4844 9627 4862 9608
TIME...MOT...LOC 2308Z 300DEG 36KT 4847 9608

HAIL...1.25IN
WIND...<50MPH

$$

RIDDLE
2 follow-up statements
196 
WWUS53 KFGF 022338
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
638 PM CDT TUE SEP 2 2014

MNC007-089-135-030000-
/O.CON.KFGF.SV.W.0058.000000T0000Z-140903T0000Z/
ROSEAU MN-BELTRAMI MN-MARSHALL MN-
638 PM CDT TUE SEP 2 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
MARSHALL...NORTHWESTERN BELTRAMI AND SOUTH CENTRAL ROSEAU COUNTIES
UNTIL 700 PM CDT...

AT 635 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST 
OF GRYGLA...AND MOVING SOUTHEAST AT 35 MPH.

HAZARD...HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRYGLA AND ESPELIE AROUND 645 PM CDT.
  JELLE AND CARMEL AROUND 655 PM CDT.
  FOURTOWN AROUND 700 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE MALCOLM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4834 9525 4810 9542 4844 9627 4862 9608
TIME...MOT...LOC 2337Z 300DEG 36KT 4832 9570

HAIL...1.25IN
WIND...<50MPH

$$

RIDDLE
222 
WWUS53 KFGF 030002
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
702 PM CDT TUE SEP 2 2014

MNC007-089-135-030012-
/O.EXP.KFGF.SV.W.0058.000000T0000Z-140903T0000Z/
ROSEAU MN-BELTRAMI MN-MARSHALL MN-
702 PM CDT TUE SEP 2 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARSHALL...
NORTHWESTERN BELTRAMI AND SOUTH CENTRAL ROSEAU COUNTIES HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4834 9525 4810 9542 4844 9627 4862 9608
TIME...MOT...LOC 2338Z 300DEG 36KT 4833 9587

$$

RIDDLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:12 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Sep 2, 3:12 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
312 PM CDT TUE SEP 2 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 310 PM CDT TUE SEP 2 2014

FORECAST CHALLENGES CONCERN RAIN CHANCES AND TEMPERATURES. MODELS
IN GOOD AGREEMENT AND WILL USE BLEND.

FOR TONIGHT SHORTWAVE AND ASSOCIATED SURFACE BOUNDARY WILL
CONTINUE TO CROSS REGION. SHEAR A BIT STRONGER WITH SIMILAR
CONVECTIVE PARAMETERS TO YESTERDAY ALTHOUGH COVERAGE MUCH MORE
SPOTTY AT THIS POINT. AGAIN CANNOT RULE OUT AN ISOLATED STRONG
STORM INTO EARLY EVENING. DID VERY LITTLE TAMPERING WITH POPS
AS MOST CONVECTION THIS EVENING WILL BE OVER THE NE HALF OF THE FA
AND AGAIN SHOULD DIMINISH WITH LOSS OF HEATING. WITH MODEST WARM
ADVECTION OVERNIGHT TEMPERATURES SHOULD NOT BE AS COOL.

MORE SIGNIFICANT SHORTWAVE CURRENTLY MOVING INTO THE PAC NW WILL
CROSS THE NORTHERN ROCKIES REACHING THE NORTHERN HIGH PLAINS BY
WED EVENING. ASSOCIATED HEIGHT FALLS WILL HELP ORGANIZE SURFACE
LOW OVER THE NORTHERN HIGH PLAINS WITH E-W BOUNDARY THROUGH SOUTH
DAKOTA INTO SOUTHERN MN. 30KT SOUTHERLY LOW LEVEL JET WILL ADVECT
DEEP MOISTURE NORTHWARD WITH PRECIPITABLE H2O VALUES INCREASING
TO OVER 1.5 INCHES BY AFTERNOON. WITH MINIMAL CIN AND CONVECTIVE
TEMPERATURES IN THE 70S CONVECTION SHOULD INITIATE VCNTY BOUNDARY
DURING THE AFTERNOON LIFTING NNE. CONVECTIVE PARAMETERS SUFFICIENT
FOR SOME SEVERE STORMS POSSIBLE. THERE WILL LIKELY BE CLOUD COVER
HOWEVER TEMPERATURES SHOULD BE ABLE TO RECOVER CLOSE TO AVERAGE.

CONVECTION WILL CONTINUE TO LIFT NE WEDNESDAY NIGHT WITH BEST
CHANCES FROM FAR SE ND INTO WEST CENTRAL MN. ANOTHER RAIN AREA TO
WATCH WILL BE ALONG NORTHWARD EXTENDING BOUNDARY FROM E SD SURFACE
LOW TO SECONDARY LOW OVER S MB. BASED ON LOW POSITION FAVORED RAIN
AREA WILL BE ALONG INTERNATIONAL BORDER WITH MORE SPOTTY PCPN
SOUTHWARD.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 310 PM CDT TUE SEP 2 2014

LOW PRESSURE WILL PROPAGATE EAST THURSDAY WITH POSSIBLE DRY
SLOTTING THROUGH ALL BUT THE FAR NORTH. WITH WRAP AROUND COLD
ADVECTION ACROSS THE NORTH COULD SEE A FAIRLY RESPECTABLE THERMAL
GRADIENT FROM NW-SE ACROSS THE FA. WILL LIKELY BE BREEZY/WINDY
FROM VALLEY WEST DURING THE DAY.

ANY LINGERING RAIN WILL END ACROSS THE INTERNATIONAL BORDER AREA
THURSDAY NIGHT AS HIGH PRESSURE BUILDS IN.

FRIDAY WILL BE DRY WITH SUB AVERAGE TEMPERATURES.

A NORTHWEST FLOW PATTERN ALOFT...VOID OF ANY APPRECIABLE MOISTURE
TRANSPORT INTO THE AREA...WILL KEEP A DRY AND COOL AIR MASS IN PLACE
THROUGH THE UPCOMING WEEKEND. OVERNIGHT LOWS BOTH FRI AND SAT NIGHT
COULD POTENTIALLY DROP INTO THE 40S...LIMITING DAY TIME HIGHS TO
AROUND THE 70 MARK. THE UPPER AIR PATTERN BECOMES ZONAL SUNDAY AND
TURNS TO THE SOUTHWEST SUNDAY NIGHT...WITH LEE SIDE LOW PRESSURE
MOVING INTO THE PLAINS ON MONDAY. THIS WILL OPEN UP THE GULF FOR
SOME MOISTURE TRANSPORT INTO THE AREA AND GIVE THE AREA ITS NEXT
ROUND OF THUNDERSTORMS EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1239 PM CDT TUE SEP 2 2014

VFR CONDS ARE EXPECTED TODAY...HOWEVER SCATTERED SHOWERS OVER THE
CENTRAL AND NORTHERN VALLEY WILL MOVE INTO MN EARLY THIS AFTN AND
COULD BRING SOME RAIN TO BJI/TVF AREAS. FAR WILL BE SCT-BKN THROUGH
THE MID AFTERNOON AS SOME VFR CIGS TO THE NORTH COULD SINK INTO
THEIR AERODROME. LIGHT SOUTHWESTERLY WINDS EXPECTED AT MOST
LOCATIONS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...VOELKER
LONG TERM...SPEICHER/VOELKER
AVIATION...SPEICHER
Hazardous weather outlook, Sep 2, 6:45 AM CDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
645 AM CDT TUE SEP 2 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
645 AM CDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY
AFTER NOON. SMALL HAIL WILL BE POSSIBLE...BUT THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS VERY LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG STORM SYSTEM IS FORECAST TO DEVELOP IN THE WESTERN HIGH
PLAINS WEDNESDAY AND MOVE INTO THE RED RIVER VALLEY WEDNESDAY
EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST AS THE
LOW MOVES ALONG THE DAKOTAS BORDER. STRONG TO SEVERE STORMS ARE
POSSIBLE LATE WEDNESDAY IN PORTIONS OF THE MINNESOTA LAKES
COUNTRY. AS THE LOW MOVES EAST OF THE REGION ON THURSDAY NORTHWEST
WINDS MAY GUST TO 35 MPH BY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

088

In the hours before

Special weather statement, Sep 2, 4:56 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
456 PM CDT TUE SEP 2 2014

MNZ004-005-022300-
KITTSON MN-ROSEAU MN-
456 PM CDT TUE SEP 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROSEAU AND EASTERN
KITTSON COUNTIES UNTIL 600 PM CDT...

AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 19 MILES NORTHWEST OF GREENBUSH...OR 34 MILES WEST OF
ROSEAU...MOVING TO THE EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
HAUG AND LEO AROUND 520 PM CDT.
GREENBUSH AROUND 525 PM CDT.
BADGER AROUND 535 PM CDT.
ROSS AROUND 540 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4896 9553 4859 9566 4864 9690 4898 9643
TIME...MOT...LOC 2156Z 284DEG 27KT 4887 9648

RIDDLE
Special weather statement, Sep 2, 5:59 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
559 PM CDT TUE SEP 2 2014

MNZ005-008-030000-
EAST MARSHALL MN-ROSEAU MN-
559 PM CDT TUE SEP 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL AND SOUTHERN
ROSEAU COUNTIES UNTIL 700 PM CDT...

AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 12 MILES SOUTH OF GREENBUSH...OR 29 MILES NORTH OF THIEF
RIVER FALLS...MOVING TO THE SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
MIDDLE RIVER AROUND 605 PM CDT.
GATZKE AROUND 625 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4853 9561 4818 9573 4846 9636 4865 9626
TIME...MOT...LOC 2259Z 312DEG 38KT 4851 9618

RIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:36 PM CDTSpecial Weather StatementFGFOtter Tail, Wadena54 min
Sep 2, 4:56 PM CDTSpecial Weather StatementFGFRoseau64 min
Sep 2, 5:59 PM CDTSpecial Weather StatementFGFMarshall61 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.